Astrophysics and Space Science

, Volume 355, Issue 1, pp 57–67 | Cite as

The regular polygon problem of (N+2) bodies: a numerical investigation of the equilibrium states of the minor bodies

  • M. N. Croustalloudi
  • T. J. Kalvouridis
Original Article


In this paper we study some aspects of the dynamics of a pair of weakly interacting small bodies which also undergo the influence of N big bodies, ν=N−1 of which have equal masses and are arranged at the vertices of a regular polygon formation, while the Nth body has a different mass and is located at the centre of mass of this formation. By assuming that the big bodies are in relative equilibrium and that the whole formation rotates about a vertical axis with constant angular velocity, we formulate the problem by giving the equations which describe the motion of the two minor bodies in a synodic coordinate system attached to the big bodies and we numerically investigate their equilibrium locations, their parametric variation and their state of stability.


Dynamics of a dual satellites’ system in a regular polygon configuration of N bodies Equilibrium locations Parametric variation Stability 


  1. Arribas, M., Elipe, A., Kalvouridis, T.J., Palacios, M.: Homographic solutions in the planar (n+1) problem in a quasi-homogeneous potential. Celest. Mech. Dyn. Astron. 99(1), 1–12 (2007) ADSCrossRefMATHGoogle Scholar
  2. Bang, D., Elmabsout, B.: Restricted (N+1)-body problem: existence and stability of relative equilibria. Celest. Mech. Dyn. Astron. 89, 305–318 (2004) ADSMathSciNetCrossRefMATHGoogle Scholar
  3. Barrio, R., Blesa, F., Serrano, S.: Qualitative analysis of the (N+1)-body ring problem. Chaos Solitons Fractals 36, 1067–1088 (2008) ADSMathSciNetCrossRefMATHGoogle Scholar
  4. Croustalloudi, M.N., Kalvouridis, T.J.: The restricted 2+2 body problem: Parametric variation of the equilibrium states of the minor bodies and their attracting regions. ISRN Astron. Astrophys. (2013), Article ID 281849 Google Scholar
  5. Hadjifotinou, K.G., Kalvouridis, T.J.: Numerical investigation of periodic motion in the three-dimensional ring problem of N bodies. Int. J. Bifurc. Chaos 15(8), 2681–2688 (2005) MathSciNetCrossRefMATHGoogle Scholar
  6. Kalvouridis, T.J.: A planar case of the n+1 body problem: the “ring” problem. Astrophys. Space Sci. 260(3), 309–325 (1998) ADSCrossRefMATHGoogle Scholar
  7. Kalvouridis, T.J.: Zero- velocity surfaces in the three-dimensional ring problem of N+1 bodies. Celest. Mech. Dyn. Astron. 80, 135–146 (2001) ADSMathSciNetCrossRefMATHGoogle Scholar
  8. Kalvouridis, T.J.: Particle motions in Maxwell’s ring dynamical systems. Celest. Mech. Dyn. Astron. 102(1–3), 191–206 (2008) ADSMathSciNetCrossRefMATHGoogle Scholar
  9. Milani, A., Nobili, A.: Instability of the 2+2 body problem. Celest. Mech. 41, 153–160 (1988) ADSMathSciNetCrossRefMATHGoogle Scholar
  10. Pinotsis, A.D.: Evolution and stability of the theoretically predicted families of periodic orbits in the N-body ring problem. Astron. Astrophys. 432, 713–729 (2005) ADSCrossRefMATHGoogle Scholar
  11. Scheeres, D.: On symmetric central configurations with application to satellite motion about rings. Thesis, The University of Michigan, pp. 1–256 (1992) Google Scholar
  12. Scheeres, D.J., Vinh, N.X.: The restricted P+2 body problem. Acta Astronaut. 29(4), 237–248 (1993) ADSCrossRefGoogle Scholar
  13. Vanderbei, R.J., Kolemen, E.: Linear stability of ring systems. Astron. J. 133, 656–664 (2007) ADSCrossRefGoogle Scholar
  14. Whipple, A.: Equilibrium solutions of the restricted problem of 2+2 bodies. Celest. Mech. 33, 271–294 (1984) ADSMathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2014

Authors and Affiliations

  1. 1.National Technical University of AthensAthensGreece

Personalised recommendations